The Food and Drug Administration has announced a safety review of the drug ondansetron, an anti-nausea medication, often prescribed to patients of chemotherapy, radiation therapy, and those who have undergone recent surgery.
Studies indicate that ondansetron can increase the chances of prolongation of the QT interval of the electrocardiogram, which can lead to irregular heart rhythm, a potentially fatal condition, such as Torsade de Pointes.
Those at increased risk for Torsade de Pointes are individuals with existing heart conditions, those with low blood levels of potassium and magnesium, and those taking other medications with QT prolongation as a risk.
The FDA is ordering a study which will conclude in the summer of 2012. Label changes which warn of the risk are being made, with further changes contingent on the results of the study.
As a Los Angeles product liability lawyer, I hope the FDA will come to some conclusions that will help consumers make the best choices possible for their health. It’s important that consumers are informed of all the known risks of a drug as soon as possible. If you’ve been taking a medication and have experienced an unexpected side effect which has caused you extensive pain and suffering, I suggest you contact a personal injury lawyer. You may be entitled to compensation for the pain you have endured.